Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2004, 8:51 PM CST for Lamar County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2004, 8:51 PM CST (02:51 UTC)
- Expired
- Mar 5, 2004, 9:45 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 5:40 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 060251 SVRBHM ALC075-060345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 851 PM CST FRI MAR 5 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 945 PM CST * AT 851 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES WEST OF DETROIT TO 25 MILES SOUTHWEST OF MOLLOY...MOVING NORTHEAST AT 65 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BEAVERTON...SULLIGENT...AND DETROIT. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CST. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3404 8818 3370 8823 3388 8799 3404 8802 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:52 PM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Mar 5, 1:52 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 152 PM CST FRI MAR 05 2004 .SYNOPSIS...FRONTAL BOUNDARY WILL SHIFT FROM WEST TO EAST ACROSS THE AREA OVERNIGHT. FRONT WILL EXIT THE EXTREME EASTERN SECTIONS SATURDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE AREA THE REMAINDER OF THE WEEKEND BRINGING A RETURN TO DRY CONDITIONS. && .SHORT TERM...LATEST MODELS IN GOOD AGREEMENT WITH FRONTAL BOUNDARY MOVING INTO THE WESTERN SECTIONS LATER TONIGHT AND SHIFTING EAST OF THE AREA ON SATURDAY MORNING. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON AND EVENING. BEST MOISTURE CONVERGENCE AND LIFT OCCUR ACROSS THE NORTHERN HALF BETWEEN 9 PM AND 3 AM. AT THIS POINT WILL MENTION POSSIBLE SEVERE WORDING GENERALLY ALONG AND NORTH OF INTERSTATE 20 CORRIDOR AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE NORTHWEST. STILL A CAP IN PLACE ACROSS CENTRAL SECTIONS BUT THIS MAY BE OVER-COME DURING THE EVENING. WILL GO WITH CATEGORICAL POPS ACROSS THE NORTH AND LIKELY POPS SOUTH. SMALL POPS ON SATURDAY MORNING FROM INTERSTATE 65 EAST AS FRONT SHIFTS EAST OF THE AREA. EXPECT SOME CLEARING BY SATURDAY AFTERNOON. REST OF THE WEEKEND AND EARLY NEXT WEEK LOOK DRY AND PLEASANT AS HIGH PRESSURE REMAINS IN PLACE. ONLY EXCEPTION IS ON TUESDAY AS A WEAK FRONT PASSES TO THE NORTH OF THE AREA AND SOME INCREASE IN CLOUDS MAY OCCUR. READINGS FOR THE MOST PART WILL BE IN THE 60S FOR DAYTIME HIGHS AND UPPER 30S TO LOWER 40S AT NIGHT. && .LONG TERM (WEDNESDAY THROUGH FRIDAY)...QUIET PATTERN CONTINUES WEDNESDAY AND THURSDAY AND THEN ANOTHER WEAK FRONT APPROACHES ON FRIDAY. AT THIS POINT WILL INDICATE A SLIGHT CHANCE OF SHOWERS FOR FRIDAY. ONCE AGAIN READINGS REMAIN RATHER SEASONAL WITH AFTERNOON READINGS IN THE 60S AND OVERNIGHT LOWS IN THE UPPER 30S AND LOWER 40S. && .PRELIMINARY NUMBERS... BIRMINGHAM 58 67 42 65 38 / 100 20 00 00 MONTGOMERY 62 71 46 70 40 / 70 40 00 00 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Mar 5, 7:37 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 737 PM CST FRI MAR 5 2004 ALZ011>015-017>050-060330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 737 PM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH OF A SELMA TO VERBENA TO HEFLIN LINE. A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT. THE STORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 59 THIS EVENING...THEN INTO AREAS ALONG INTERSTATE 59 AROUND MIDNIGHT. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE INTO EAST ALABAMA AFTER MIDNIGHT. SOME OF THESE STORMS NORTH OF A SELMA TO HEFLIN LINE MAY BE SEVERE. AREAS NORTH OF INTERSTATE 59 WILL HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS...MAINLY BEFORE 1 AM. THE PRIMARY HAZARD WITH THE SEVERE STORMS IS DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. ALSO...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IS POSSIBLE TONIGHT... MAINLY ACROSS AREAS NORTH OF INTERSTATE 59. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR THIS EVENING AREAS NORTH OF INTERSTATE 59. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY LATER TONIGHT ALONG AND SOUTH OF INTERSTATE 59.
In the hours before
Special weather statement, Mar 5, 7:49 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST FRI MAR 5 2004
ALZ011-060215-
MARION-
752 PM CST FRI MAR 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 815 PM
CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES WEST OF BEXAR TO 29 MILES
SOUTHWEST OF BEXAR...MOVING NORTHEAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WESTON
AND HAMILTON THROUGH 815 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION...LOCALLY
HEAVY RAIN WILL FALL WITH THESE STORMS...UP TO AN INCH AN HOUR.
A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST.
LAT...LON 3432 8817 3385 8862 3406 8820 3406 8800
3432 8792The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:10 PM CST | Severe Thunderstorm Warning | BMX | Marion | 50 min |
| Mar 5, 9:12 PM CST | Severe Thunderstorm Warning | BMX | Marion | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.